Alert archive / Alabama / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 86, NWS Mobile, AL

May 27, 2024Clarke County, Monroe County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at May 27, 2024, 5:01 PM CDT for Clarke County, Monroe County, Alabama. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 27, 2024, 5:01 PM CDT (22:01 UTC)
Expired
May 27, 2024, 5:33 PM CDT
In force
32 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Clarke County, AL, Monroe County, AL

The radar

The Mobile radar (KMOB), 128 km from the middle of the area, began a volume at 22:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 10.0 hours before the alert went out and 257 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2024-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2023 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2024-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2023 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
855 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted.

614 
WUUS54 KMOB 272201
SVRMOB
ALC025-099-272245-
/O.NEW.KMOB.SV.W.0086.240527T2201Z-240527T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mobile AL
501 PM CDT Mon May 27 2024

The National Weather Service in Mobile has issued a

* Severe Thunderstorm Warning for...
  North central Monroe County in south central Alabama...
  Eastern Clarke County in southwestern Alabama...

* Until 545 PM CDT.

* At 501 PM CDT, a severe thunderstorm was located 8 miles east of
  Whatley, or 13 miles east of Grove Hill, moving east at 25 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Monroeville and Peterman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail, damaging wind, and continuous cloud to ground lightning
are occurring with this storm. Move indoors immediately. Lightning is
one of nature's leading killers. Remember, if you can hear thunder,
you are close enough to be struck by lightning.

&&

LAT...LON 3159 8764 3173 8762 3172 8722 3150 8727
TIME...MOT...LOC 2201Z 276DEG 20KT 3165 8755 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

RD
2 follow-up statements
756 
WWUS54 KMOB 272225
SVSMOB

Severe Weather Statement
National Weather Service Mobile AL
525 PM CDT Mon May 27 2024

ALC025-272235-
/O.CAN.KMOB.SV.W.0086.000000T0000Z-240527T2245Z/
Clarke AL-
525 PM CDT Mon May 27 2024

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN CLARKE COUNTY IS
CANCELLED...

The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central Alabama.

LAT...LON 3157 8754 3173 8749 3173 8746 3169 8723
      3150 8727
TIME...MOT...LOC 2225Z 287DEG 13KT 3162 8745 

$$

ALC099-272245-
/O.CON.KMOB.SV.W.0086.000000T0000Z-240527T2245Z/
Monroe AL-
525 PM CDT Mon May 27 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR CENTRAL MONROE COUNTY...

At 525 PM CDT, a severe thunderstorm was located 9 miles northwest of
Monroeville, moving east at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Monroeville and Peterman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3157 8754 3173 8749 3173 8746 3169 8723
      3150 8727
TIME...MOT...LOC 2225Z 287DEG 13KT 3162 8745 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

RD
235 
WWUS54 KMOB 272233
SVSMOB

Severe Weather Statement
National Weather Service Mobile AL
533 PM CDT Mon May 27 2024

ALC099-272242-
/O.CAN.KMOB.SV.W.0086.000000T0000Z-240527T2245Z/
Monroe AL-
533 PM CDT Mon May 27 2024

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL MONROE COUNTY IS
CANCELLED...

The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central Alabama.

LAT...LON 3157 8754 3173 8749 3173 8746 3169 8723
      3150 8727
TIME...MOT...LOC 2228Z 276DEG 20KT 3162 8740 

$$

RD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 2:07 PM CDT, 2 hours 54 minutes earlier.

Area forecast discussion, May 27, 2:07 PM CDT, 2 hours 54 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
207 PM CDT Mon May 27 2024

...New NEAR TERM, SHORT TERM, LONG TERM, MARINE...

.NEAR TERM...
(Now through Tuesday)
Issued at 207 PM CDT Mon May 27 2024

A somewhat broad upper trof pattern over the eastern half of the
CONUS amplifies through Tuesday, and embedded within this pattern a
series of shortwaves progress across the forecast region today into
the evening hours, along with a second set advancing into the area
on Tuesday. The remnants of an increasingly diffuse outflow
boundary appears to be located near the I-65 corridor based on
current radar and satellite loop, and a weak frontal boundary
extends from the Arkansas/Louisiana border into northern Alabama.
It's not clear if whatever remains of the remnants of the outflow
boundary can manage to lead to any convective initiation as the first
series of shortwaves progress across the forecast region through
this evening. What looks more likely is that development will
occur along the frontal boundary which progresses into interior
portions of the forecast area through the afternoon, then moves
through the remainder of the area and into the marine area
overnight. The convective trends will need to be monitored. MLCAPE
values this afternoon into the early evening ahead of the
approaching front reach 2500-3000 J/kg, potentially around 3500
J/kg. Shear values remain on the low side, with 0-3 km bulk shear
of typically 20-30 knots along with correspondingly low helicity
values. DCAPE values are currently around 800 J/kg, and there is
the potential for an increase to around 1000 J/kg, possibly even
1500, late this afternoon. The best deep layer forcing associated
with the series of shortwaves and placement of the surface
boundaries appears to generally favor the portion of the area
along and east of the I-65 corridor this afternoon, which then
wanes this evening. For the rest of this afternoon, have gone with
chance pops roughly along and east of I-65 with slight chance
pops elsewhere. Pops taper off to dry conditions areawide tonight.
SPC has a slight risk of severe storms for portions of south
central Alabama stretching roughly along I-65 into southwest
Alabama along with a marginal risk for much of the remainder of
the area. The environment looks to favor some strong storms with a
severe storm or two possible. If severe storms form, damaging
wind gusts and large hail will be primary threats. Despite another
series of shortwaves set to move across the area on Tuesday,
drier air will have flowed into the area in the wake of the
frontal boundary and have kept pops out of the forecast. Lows
tonight range from the mid 60s well inland to the mid 70s at the
coast. Highs on Tuesday mostly range from 90-95. A high risk of
rip currents is in effect through tonight, then a moderate risk
follows for Tuesday. /29

&&

.SHORT & LONG TERM...
(Tuesday night through Monday)
Issued at 207 PM CDT Mon May 27 2024

A predominately dry forecast is likely through mid to late week as a
broad trough over the eastern states helps to reinforce deep layer
dry air across our region. There is some uncertainty for mid week
regarding rain chances over the western half of the area. The GFS
indicates that just enough deep layer moisture may be present as
small shortwaves approach from the west to support a chance of
rain. However, the majority of the guidance remains dry, so will
only go with a slight chance of diurnally driven storms in the
western zones for Wed/Thu afternoon.

As we head into Friday through Monday, we will likely be contending
with several additional shortwaves as they move on the northern and
eastern periphery of a building upper level ridge over Mexico. The
timing of these shortwaves are always challenging and there are
certainly differences in the long range guidance. However, the
overall trend will be for increasing rain chances as we go into the
weekend due to the aforementioned shortwaves and gradually
increasing deep layer moisture. Temperatures will be close to
seasonal levels. 34/JFB

&&

.MARINE...
Issued at 207 PM CDT Mon May 27 2024

No impacts are expected through the period with the exception of
higher winds and seas near storms. Light to moderate southwesterly
winds become northwesterly overnight as a cold front moves through.
A light diurnal flow pattern follows for Tuesday and Wednesday, then
a light to moderate southeasterly flow prevails for Thursday into
the weekend. /29

&&

.PRELIMINARY POINT TEMPS/POPS...
Mobile      71  94  69  91  69  87  68  89 /  20  10   0  20  10  20  10  20
Pensacola   75  93  72  89  72  87  71  88 /  20   0   0  10  10  10  10  20
Destin      75  90  73  88  72  87  72  88 /  20   0   0  10   0  10  10  20
Evergreen   68  93  65  90  64  87  64  90 /  40   0   0  10  10  10  10  20
Waynesboro  66  93  66  88  65  85  64  89 /  10  10   0  20  20  20  10  20
Camden      66  91  64  88  64  85  64  88 /  20   0   0  10  10  10  10  20
Crestview   69  95  65  93  65  90  64  92 /  30   0   0  10  10  10  10  20

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...High Rip Current Risk through late tonight for ALZ265-266.

FL...High Rip Current Risk through late tonight for FLZ202-204-206.

MS...None.
GM...None.
&&

This product is also available on the web at:
www.weather.gov/mob

In the hours before

Special weather statement, May 27, 4:23 PM CDT, 38 minutes before
Special Weather Statement
National Weather Service Mobile AL
423 PM CDT Mon May 27 2024

ALZ057-058-272215-
Butler AL-Crenshaw AL-
423 PM CDT Mon May 27 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHERN BUTLER AND NORTHWESTERN
CRENSHAW COUNTIES THROUGH 515 PM CDT...

At 423 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Greenville, moving east at 20 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Greenville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3167 8640 3183 8688 3196 8684 3196 8641
      3199 8640 3199 8634
TIME...MOT...LOC 2123Z 282DEG 18KT 3189 8674

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

RD

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 3:43 AM CDTRip Current StatementMOBBaldwin, Mobile25 hr
May 27, 5:39 AM CDTSpecial Weather StatementMOBChoctaw51 min
May 27, 4:23 PM CDTSpecial Weather StatementMOBButler52 min
May 27, 4:40 PM CDTSevere Thunderstorm WarningMOBButler, Crenshaw50 min
May 27, 5:05 PM CDTSpecial Weather StatementMOBClarke55 min
May 27, 5:36 PM CDTSpecial Weather StatementMOBButler54 min
May 27, 6:04 PM CDTSpecial Weather StatementMOBEscambia41 min
May 27, 6:43 PM CDTSpecial Weather StatementMOBCovington47 min
May 27, 6:46 PM CDTSpecial Weather StatementMOBWashington59 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.